Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eye (Lond). 2003 Apr;17(3):312-7.

Leber's hereditary optic neuropathy triggered by antiretroviral therapy for human immunodeficiency virus.

Author information

  • 1Department of Ophthalmology, Centre for Eye Research, Australia Royal Victorian Eye and Ear Hospital, 32 Gisborne Street, East Melbourne, Victoria 3002, Australia. D.Mackey@utas.edu.au

Abstract

PURPOSE:

To describe the clinical features of two cases of Leber's hereditary optic neuropathy (LHON) precipitated by antiretroviral treatment for human immunodeficiency virus (HIV) infection.

METHODS:

Two cases of LHON (from an expected four new cases a year throughout Australia) were identified in men on treatment for HIV infection.

RESULTS:

Two HIV-infected men were receiving combination antiretroviral therapy that included nucleoside analogues. Both patients carried the 14 484 mitochondrial DNA mutation and were distantly related (seventh cousins). Although both men presented with sequential visual loss typical of LHON and one had a known close relative affected by LHON, the correct diagnosis was delayed in both cases. The final visual outcome was profoundly reduced in both instances and cessation of antiretroviral therapy did not result in recovery of vision in one patient.

CONCLUSION:

Patients with a family history of LHON who require antiretroviral treatment should be warned of the high risk of severe visual loss. The underlying mechanism of antiretroviral side effects may help characterize the other trigger factors for LHON.

PMID:
12724691
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk